Thunderstorm Wind, Blount
- When
- July 24, 4:50 PM EST
- Where
- Blount County, Maryville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.750, -83.970
Two trees were reported down near Old Glory Road and Highway 321.
Surface low pressure advanced through the Southern Appalachian Region while pulling a weak cool front into the area. An isolated severe thunderstorm developed in an air mass characterized by weak to moderate instability along with weak wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Surface low pressure advanced through the Southern Appalachian Region while pulling a weak cool front into the area. An isolated severe thunderstorm developed in an air mass characterized by weak to moderate instability along with weak wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 1:39 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 239 PM EDT THU JUL 24 2014 .SHORT TERM (TONIGHT AND TOMORROW)...DRY AIR WILL MOVE IN BEHIND THE COLD FRONT...WITH CLEARING SKIES THROUGH FRIDAY. ENOUGH LOW LEVEL MOISTURE WILL REMAIN FOR PATCHY FOG IN THE EARLY MORNING THROUGHOUT THE AREA. OTHERWISE...TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...THE FORECAST AREA SHOULD ENJOY A DRY START TO THE WEEKEND ON SATURDAY BUT THE WEATHER BECOMES UNSETTLED BY SUNDAY AS ANOTHER STRONG SHORT WAVE TROUGH DROPS SOUTHEAST OUT OF CANADA. RISING MOIST AIR AHEAD OF THE SYSTEM WILL LEAD TO INCREASING POPS FOR CONVECTION SUNDAY INTO SUNDAY NIGHT AS SHOWERS AND THUNDERSTORMS ERUPT ALONG THE PRE-FRONTAL TROUGH. ADDITIONAL SHOWERS AND POSSIBLY SOME THUNDER WILL PUSH THROUGH JUST AHEAD OF THE ACTUAL COLD FRONT MONDAY MORNING. HELD ONTO SOME CHANCE POPS FOR A SHOWER OR THUNDERSTORM LATER MONDAY INTO MONDAY NIGHT AS MODELS INDICATE SOME TRAILING MOISTURE AND ENERGY BUILDS INTO THE BACK SIDE OF THE AMPLIFIED EASTERN U.S. TROUGH. WAS ABLE TO KEEP TUESDAY AND WEDNESDAY DRY AS COOL NORTHWEST FLOW SETS UP ACROSS THE SOUTHERN APPALACHIAN REGION. THE MODELS INDICATE MORE SHORT WAVE ENERGY DIVES DEEP ACROSS THE SOUTHEASTERN U.S. BY THURSDAY WITH MORE THAN SUFFICIENT MOISTURE FOR THE PRODUCTION OF A COUPLE SHOWERS AND POSSIBLY A THUNDERSTORM. HAD TO UNDERCUT GUIDANCE TEMPERATURES THROUGH MOST OF THE LONG TERM PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 88 67 91 / 10 10 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 86 66 89 / 10 10 10 10 OAK RIDGE, TN 63 86 64 89 / 10 10 10 10 TRI CITIES AIRPORT, TN 58 85 59 88 / 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && JW/TH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 348 AM EDT THU JUL 24 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 348 AM EDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT THU JUL 24 2014
TNZ017-018-044-046-047-242215-
WASHINGTON TN-JOHNSON TN-SULLIVAN TN-SOUTHEAST CARTER TN-
NORTHWEST CARTER TN-
528 PM EDT THU JUL 24 2014
...SPECIAL WEATHER STATEMENT...
AT 527 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF OAK GROVE...OR 7 MILES NORTHWEST OF ELIZABETHTON...
MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...ELIZABETHTON...HAMPTON...OAK
GROVE...SPURGEON...CENTRAL...PINE CREST...GRAY...WALNUT HILL...BLUFF
CITY...WATAUGA...HAMPTON CREEK COVE S.P....BLOUNTVILLE...SADIE...
MORRIL'S CAVE...ROAN MOUNTAIN...ROCKY MOUNT S.P. AND ELK MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3629 8192 3612 8203 3612 8205 3641 8250
3659 8233 3634 8185
TIME...MOT...LOC 2127Z 306DEG 23KT 3644 8230
SRThe Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down near Old Glory Road and Highway 321.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526242.